Follow:

Ok, Now I’m REALLY Confused!

So off I went, early Saturday morning, while the sparrows were still farting and (Stacey this is for you) with my butt in my face for yet another scan. I saw one of my RE’s partners for the scan, he assured me that my lining was perfect and that I was ready to trigger, which was quite impressive as it was only CD10. I asked him about the benefits of using Femara over Clomid and he explained to me that Femara has a greater physiological effect in comparison to Clomid and that it was standard for women to commonly only produce one follicle on Femara. He explained that one good quality follicle was preferable over multiple poor quality follicles.

Anyway, had my trigger injections  and got my instructions for the remaining meds for the month. When I got home my RE phoned me to discuss the email I had sent him on Friday. He also explained that Clomid has a detrimental effect on EWCM (of which I’ve had NONE this cycle) and can cause thinning of the lining and therefore Femara was preferable, it also produced a better quality egg. He also explained to me that although statistically the chances of a pregnancy were slightly less because the follicle was on my right ovary, that trans location was not uncommon and so the possibility for a pregnancy were still there and that we should go ahead as planned.

Of course this morning while thinking about my blog posting for the day, I decided to google Femara versus Clomid and oh boy am I sorry I did that! I did not know this, but according to the articles I’ve read, Femara is a cancer drug used for treating breast cancer and that its safety for use in ovulation induction has not been established and its even believed it can cause birth defects!!!

http://www.rxlist.com/cgi/generic/letroz_ids.htm

http://www.resource4thepeople.com/defectivedrugs/femara.html

So now I’m trying not to freak out completely and this is obviously something I will need to discuss with my RE when I see him in two weeks time, I trust him implicitly but really need to discuss this with him. I see its pretty standard practise for most clinics to prescribe this medication so I’m guessing they must know something the rest of us don’t, but still this makes me a little nervous because we all know how much Murphy loves to wreck havoc in my life!

Share on
Previous Post Next Post

You may also like

11 Comments

  • Reply Kim

    I started to read the effects of all the fertility drugs I took (twice) during my second cycle, and if I’d have known half of what I know now I wouldn’t have ever gone down that route – and then we wouldn’t have our lovely little boy!
    My two shots at ICSI have now caused an early menopause for me (I’m 38), but all I can say is it was worth it.
    Thinking of you!

    September 29, 2008 at 9:44 am
  • Reply Charmi

    Google is your worst enemy! The FS’s will never prescribe any meds to you if it can be harmfull. Of course you will find websites that will give you horror stories – you will find those with ANY drug – even if you google for disprin’s. What this website FAILED to mention is that a follow up study found NO BASIS FOR CONCERN SO relax – Rather search on Wikepedia – An extract of it: Off-label use

    It has been used for ovulation induction by fertility doctors since 2001; having less side-effects than clomiphene citrate (Clomid) for the patient. A Canadian study presented at the American Society of Reproductive Medicine 2005 Conference suggests that it may increase the risk of birth defects compared with a control group, however a more detailed follow-up study found no basis for concern when letrozole is used for ovulation induction.[1]

    The manufacturer, Novartis, has issued letters to doctors in Canada and the United States reiterating that it is not approved for such a use and is not safe to use with pregnant women or women who may become pregnant.

    Letrozole has shown to reduce estrogen levels by 98 percent while raising testosterone levels. The anti-estrogen action of letrozole is preferred by athletes and bodybuilders for use during a steroid cycle to reduce bloating due to excess water retention and prevent the formation of gynecomastia related breast tissue that is a side effect of some anabolic steroids. Above 5mg/day for extended periods may cause kidney problems.[citation needed]

    Letrozole has also been shown to delay the fusing of the growth plates in adolescents. This may boost the effectiveness of growth hormone, and thus Letrozole is used to treat adolescents and children with short stature.[citation needed]

    A related agent is anastrozole.

    🙂
    Letrozole has also been used to treat endometriosis.[2]

    September 29, 2008 at 9:56 am
  • Reply samcy

    Me thinks one should stay away from Dr Google 😉 But if it is worrying you Shaz then call Dr G again and chat to him about your concerns…

    xxx

    September 29, 2008 at 10:38 am
  • Reply Maritza

    Me thinks the birth defects issue is only valid if you use it AFTER pregnancy has been established (unknowingly), not under the closely monitored conditions that you are using it (pre-pregnancy).

    September 29, 2008 at 10:52 am
  • Reply Shaz

    Thanks girls! I vaguely recall this being a hotly debated topic on a forum I used to use some years ago. After I calmed down enough, I realized that VL have been around for FAR too long to be making mistakes like that and so clearly in their literally thousands of cases where they’ve used this drug their experience must be that it is greatly successful and for that reason I’ve decided to not even worry about it.

    September 29, 2008 at 11:13 am
  • Reply Murgdan

    Ooooh. Yeah. Try to remain as blissfully ignorant as possible about drug side effects. Lots of those warnings of birth defects refer to taking them while pregnant…as opposed to pre-pregnant, so try not to worry too much about that. I know you are feeling like you have enough to stinkin’ worry about lately to have to add another thing to the pile.

    Again…big hugs.

    September 29, 2008 at 12:48 pm
  • Reply dee

    Ive heard that story too but also thought that VL must know what they are doing or else they would never just give it out. Thats also why its so expensive i guess. xx

    September 29, 2008 at 4:10 pm
  • Reply Stacey

    YES! That first line was priceless. I have been using the sparrow’s fart expression all the way over here in Texas, too – rest assured!

    More seriously, though, so sorry you had a tough weekend with the birthday party and now with worries over medication. My heart is going out to you! You encourage me daily with your strength – just wanted you to know!

    September 29, 2008 at 5:31 pm
  • Reply keystoclaritycoach

    Hi Shaz,

    If it is any consolation, living in the US, if I was to pay attention to any of the adverts on TV for meds – yes their are allowed to advertised medications!, I would have been committed by now! Every time a medication is advertised even something as ‘insignificant’ as Tylenol (something similar to the level of Nurofen or Sinutab) they have to put in all the possibilities of side effects as well (they do this in a speeded up voice which is rather funny), and when you hear death,stroke, etc, for most of them…..
    There will always be the possibility of a side effect, we have to hope that we are not the poor bugger who will experience it! Its a bit like crossing the road! Don’t torture yourself with too much research. It is however good to ask questions. It sounds like you have a good relationship with your RE whom you seem to trust. Go with your intuition.

    Warmly,
    Coach Louise
    http://www.lifebalanceinfertilitycoach.wordpress.com

    Ps that sparrow farting when you go for tests etc. its for the birds! lol

    September 29, 2008 at 8:24 pm
  • Reply Elize

    LOL! I won’t tell you to stay away from Google because I am so guilty of doing that and then working myself up! So I can’t practice what I preach, hence the no preaching thing! Glad you feel better about it though!

    September 29, 2008 at 8:55 pm
  • Reply Monica

    Wish I had some real scientific insight here, but I don’t. I do agree with one of your readers who professes Google is your enemy (i still love it, though). Try to sort thru fiction from reality if you can – that’s my advice!

    September 30, 2008 at 6:20 am
  • I LOVE comments, leave yours here:

    error: Content is protected !!
    %d bloggers like this: